Additional news on hormone therapy risks to heart and such

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

zufus
Veteran Member


Date Joined Dec 2008
Total Posts : 3149
   Posted 9/30/2010 8:26 AM (GMT -6)   
In case we were over complacent in knowing various side effects, these are listed in this article found at www.pcf.org (use there search bar to get the info on various PCa issues).  There is high risks percentages of various heart related issues for us patients on hormone therapies, just what you like to hear (yeah).  It is just to bad that some of us have little choice but to take such drugs in the fight against PCa, although some choices exist and presumably all have some sort of risks and side effects.
 Here is some excerpted info:

The men were followed for an average of three years and monitored for ischemic heart disease, heart attacks, arrhythmia, and heart failure.

"We found that prostate cancer patients treated with hormone therapy had an elevated risk of developing all of the individual types of heart problems and that they were more likely than normal to die from those causes," study lead author Mieke Van Hemelrijck, a cancer epidemiologist at King's College in London, England, said in the news release.

Specifically, hormone therapy was associated with a 24 percent increased risk of heart attack, a 19 percent increased risk of arrhythmia, a 31 percent increased risk of ischemic heart disease, and a 26 percent increased risk of heart failure, the researchers found. The increased risk of heart disease began a few months after the men began hormone therapy.

The study also found that hormone therapy was associated with a 28 percent increased risk of fatal heart attack, a 21 percent increased risk of dying from heart disease, a 26 percent increased risk of death from heart failure, and a 5 percent increased risk of fatal arrhythmia.

"In a more detailed analysis by type of hormone therapy, the lowest increase in risk for ischemic heart disease, heart attack and heart failure was seen in the group taking anti-androgen therapy, and we saw no increase in risk of death from heart disease in this group. Patients on gonadotropin-releasing hormone agonist therapy had the highest risk of these problems," Van Hemelrijck said.

The findings suggest that physicians should consider heart-related side effects when prescribing hormone therapy for prostate cancer patients and may want to refer patients to a cardiologist before the start of hormone therapy, the researchers stated.

Not what we want to hear as patients, might as well know all possible side effects asap, so as to have a heads up, even though it may not serve us that much. Would say pay attention to your heart risks, blood pressures, pains, breathing related issues, stamina or such things. Where is Ponce De Leone (or whomever) and our fountain of youth?  These percentages were far higher than I imagined.


Dx-2002 total urinary blockage, bPsa 46.6 12/12 biopsies all loaded 75-95% vol.; Gleasons scores 7,8,9's (2-sets), gland size 35, ct and bone scans look clear- ADT3 5 months prior to radiations neutron/photon 2-machines, cont'd. ADT3, quit after 2 yrs. switched to DES 1-mg, off 1+ yr., controlled well, resumed, used intermittently, resumed useage

F8
Veteran Member


Date Joined Feb 2010
Total Posts : 3780
   Posted 9/30/2010 8:43 AM (GMT -6)   
i received my third 3-month lupron shot two  weeks ago.  my weight has been stable for the past three months at a 20-lb gain, or about a 10% increase.  the lupron shot started "coming on" a week ago but the side effects of the dual radiation treatments are finally starting to wane.
 
throughout treatment i've always continued cycling and weight training, even when i was so weak that all i could do was barely go through the motions.  now that i'm starting to feel a bit better i've loaded up an ipod with about 450 rock albums and i am hitting the gym harder and more frequently.  my doctor emphasized to me this week that i've really helped my cause and reduced HT side effects by excercising.
 
ed

Post Edited (F8) : 9/30/2010 9:15:05 AM (GMT-6)


aspen4
Regular Member


Date Joined Dec 2008
Total Posts : 59
   Posted 9/30/2010 10:26 AM (GMT -6)   
F8, you are correct in the gym thing. My effects of the Lupron have waned over the past 2 years. Exercise has been the greatest drug I can self-induce. As for the lasting side-effects people are talking about here, I tend to agree, however, we can stave off the effects. Staying on the positive side of the road, while easier said than done at times, plays a huge role in getting through the day. Just my opinion
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, April 23, 2018 11:42 AM (GMT -6)
There are a total of 2,954,632 posts in 324,138 threads.
View Active Threads


Who's Online
This forum has 162176 registered members. Please welcome our newest member, sksk111213.
371 Guest(s), 10 Registered Member(s) are currently online.  Details
Murzik, sandyfeet, Sr Sailor, Girlie, Manzanita2, up4thefight, OriolCarol, Shelly1978, Woodduck12, Tall Allen